Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 92, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2020, 5:03 PM EDT for Oldham County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 5:03 PM EDT (21:03 UTC)
- Expired
- May 23, 2020, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oldham County, KY
The radar
The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WUUS53 KLMK 232103
SVRLMK
KYC185-232130-
/O.NEW.KLMK.SV.W.0092.200523T2103Z-200523T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
503 PM EDT Sat May 23 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southeastern Oldham County in central Kentucky...
* Until 530 PM EDT.
* At 503 PM EDT, a severe thunderstorm was located near La Grange,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Grange, Crestwood, Centerfield, Buckner, Floydsburg,
Ballardsville, Park Lake and Liro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3840 8533 3837 8529 3836 8528 3831 8532
3831 8533 3830 8536 3831 8539 3830 8541
3830 8546 3836 8549 3844 8533
TIME...MOT...LOC 2103Z 241DEG 12KT 3834 8543
HAIL...1.00IN
WIND...60MPH
$$
KDW1 follow-up statement
751
WWUS53 KLMK 232110
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
510 PM EDT Sat May 23 2020
KYC185-232130-
/O.CON.KLMK.SV.W.0092.000000T0000Z-200523T2130Z/
Oldham KY-
510 PM EDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN OLDHAM COUNTY...
At 510 PM EDT, a severe thunderstorm was located near La Grange,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Grange, Ballardsville, Centerfield, Liro and Buckner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3840 8533 3837 8529 3836 8528 3831 8532
3831 8533 3830 8536 3831 8539 3839 8543
3844 8533
TIME...MOT...LOC 2110Z 241DEG 12KT 3835 8540
HAIL...1.00IN
WIND...60MPH
$$
KDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:53 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 23, 2:53 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Louisville KY 253 PM EDT Sat May 23 2020 .Short Term...(This evening through Sunday) Issued at 230 PM EDT Sat May 23 2020 Watching widely scattered storms popping up across the region. Latest GOES sounder data indicates fairly uniform instability across the region this hour, and current Kentucky Mesonet shows the available moisture across the region well...with dewpoints around 70! Such a change from the rest of this year so far. Would expect current storms to lay down some outflow boundaries that will help new storms to develop through the rest of the afternoon. As is the case with a pulse thunderstorm environment, most hi-res guidance is not initializing well, so have been advertising scattered storm chances. As has been mentioned before, shear is fairly weak, so main concern will be with the stronger updrafts and subsequent downdrafts. DCAPEs are fairly high per latest SPC mesoanalysis...so still calling for a few storms with damaging wind gusts. As we get into the evening hours, expect storms to dissipate...but the mugginess will remain. South winds around 5 mph should help to keep any fog formation to a minimum, but cannot rule out a brief period with patches of fog this evening in the wake of any early evening storms. Sunday we reload somewhat, with shear remaining fairly light. Instability may end up a little stronger, but the question mark will be triggers to take advantage of that instability. For now, have gone a little less for coverage than with today's rain chances. That should help temperatures get into the upper 80s for our warmer spots...with heat indices getting into the lower 90s. Good summer weather for the Memorial Day weekend. && .Long Term...(Sunday night through Saturday) Issued at 245 PM EDT Sat May 23 2020 Unsettled weather looks to prevail throughout the long term, as the region become situated under a persistent ridging pattern. As such, expect to see afternoon highs in the mid to upper 80s, with dewpoints in the upper 60s, causing heat index values to peak in the low 90s. SW flow during this time will also help funnel juicy Gulf moisture across the region, resulting in daily chances for showers and thunderstorms, with the highest chances occurring during the afternoon/evening hours. With the upper ridge in place, stronger winds aloft will be restricted to our west and north, and deep layer shear here will be weak to moderate, causing the severe potential to be rather limited. However, it is worth noting that locally heavy downpours, gusty winds, and small hail may certainly still occur given the instability in place coupled with PWAT values of 1.5 to 2 inches. Localized flooding may also become an issue given the recent rains and saturated grounds. Otherwise, expect overnight lows to be above climatological norms throughout the week, with temperature forecast to only fall into the upper 60s. && .Aviation...(18Z TAF Issuance) Issued at 1255 PM EDT Sat May 23 2020 Atmosphere destabilizing under some good heating. Expect a few stronger storms to pop up this afternoon, with forecast timing based on latest satellite/radar imagery and statistical guidance. Should the core of these scattered storms hit the terminals, they will bring brief IFR conditions and gusty winds, likely to at least 30 knots. Storms will wind down this evening, with a more uniform southerly wind becoming established overnight. Expect another round of widely scattered storms Sunday afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...SSC Aviation...RJS
Hazardous weather outlook, May 23, 2:56 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 256 PM EDT Sat May 23 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-241900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 256 PM EDT Sat May 23 2020 /156 PM CDT Sat May 23 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected into the evening across the outlook area. The strongest storms will produce locally heavy rainfall, gusty winds, hail, and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are expected for the next several days, especially in the heat of the afternoons and early evenings. Some storms will produce locally heavy downpours and gusty winds. All thunderstorms are dangerous and produce lightning. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, but spotters are always welcome to report observed severe weather and flooding. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS/SSC
In the hours before
Special weather statement, May 23, 3:37 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
337 PM EDT Sat May 23 2020
KYZ034-035-039-040-232000-
Shelby-Woodford-Franklin-Anderson-
337 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SHELBY...NORTHWESTERN
WOODFORD...NORTHERN ANDERSON AND FRANKLIN COUNTIES...
At 337 PM EDT, a strong thunderstorm was located 8 miles southeast of
Shelbyville, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Frankfort, Lawrenceburg, Midway, Slickway, Anderson City, Elmburg,
Farmdale, Avenstoke, Harvieland and Old Christianburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3820 8473 3819 8473 3818 8471 3818 8470
3816 8467 3798 8502 3811 8523 3834 8506
3834 8499 3835 8497
TIME...MOT...LOC 1937Z 213DEG 31KT 3813 8511
RJSSpecial weather statement, May 23, 3:39 PM EDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Louisville KY 339 PM EDT Sat May 23 2020 INZ077-092-232015- Washington-Clark- 339 PM EDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLARK AND SOUTH CENTRAL WASHINGTON COUNTIES... At 338 PM EDT, a strong thunderstorm was located 9 miles south of Salem, moving northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... New Pekin, Borden and Martinsburg. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3842 8612 3845 8614 3856 8600 3844 8591 TIME...MOT...LOC 1938Z 238DEG 17KT 3847 8610 KDW
Special weather statement, May 23, 3:47 PM EDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Louisville KY 347 PM EDT Sat May 23 2020 INZ078-079-092-232015- Jefferson-Clark-Scott- 347 PM EDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON... NORTHEASTERN CLARK AND SOUTHEASTERN SCOTT COUNTIES... At 346 PM EDT, a strong thunderstorm was located 10 miles southeast of Scottsburg, moving northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Bethlehem, Marysville, Otto, Nabb, Chelsea, Otisco, Swanville and New Washington. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3851 8571 3855 8575 3869 8556 3854 8542 TIME...MOT...LOC 1946Z 235DEG 14KT 3855 8569 KDW
Special weather statement, May 23, 4:36 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
436 PM EDT Sat May 23 2020
KYZ036-037-232100-
Scott-Harrison-
436 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND HARRISON
COUNTIES...
At 436 PM EDT, a strong thunderstorm was located 11 miles north of
Georgetown, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cynthiana, Breckinridge, Sadieville, Berry, Longlick, Alberta,
Skinnersburg, Renaker, Stonewall and Moon Lake Estates.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3846 8418 3824 8461 3836 8473 3843 8462
3849 8456 3851 8452 3851 8449 3854 8448
3853 8446 3854 8443 3857 8441 3856 8439
3857 8430
TIME...MOT...LOC 2036Z 229DEG 27KT 3836 8461
RJSSpecial weather statement, May 23, 4:40 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
440 PM EDT Sat May 23 2020
KYZ039-040-046>048-056-057-067-232115-
Mercer-Woodford-Jessamine-Washington-Lincoln-Madison-Garrard-
Anderson-
440 PM EDT Sat May 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LINCOLN...
MERCER...SOUTHWESTERN WOODFORD...GARRARD...SOUTH CENTRAL ANDERSON...
JESSAMINE...NORTHEASTERN WASHINGTON AND WESTERN MADISON COUNTIES...
At 439 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northeast of Springfield to 8
miles south of Nicholasville to near Gum Sulphur. Movement was
northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Richmond, Nicholasville, Harrodsburg, Stanford, Lancaster, Mccreary,
Berea, Ballard, Wilmore and Burgin.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3754 8435 3747 8437 3748 8445 3736 8449
3732 8463 3762 8467 3765 8465 3764 8467
3769 8468 3771 8474 3770 8484 3776 8520
3795 8497 3789 8445 3785 8443 3787 8441
3785 8438 3788 8437 3787 8428 3752 8426
TIME...MOT...LOC 2039Z 238DEG 17KT 3782 8507 3776 8452 3743 8452
RJSSpecial weather statement, May 23, 4:51 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
451 PM EDT Sat May 23 2020
KYZ030-031-232115-
Jefferson-Oldham-
451 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLDHAM AND
NORTHEASTERN JEFFERSON COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Prospect,
moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
La Grange, Prospect, Coldstream, Green Spring, Crestwood, Orchard
Grass Hills, Pewee Valley, Goshen, Utica and River Bluff.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3841 8538 3831 8539 3832 8564 3834 8565
3836 8564 3839 8564 3842 8562
TIME...MOT...LOC 2051Z 263DEG 17KT 3837 8559
KDWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:46 AM EDT | River Flood Warning | LMK | Hancock | 4 days |
| May 23, 3:37 PM EDT | Special Weather Statement | LMK | Anderson, Franklin | 23 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Henry, Scott, Shelby | 33 min |
| May 23, 4:10 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Lincoln | 35 min |
| May 23, 4:25 PM EDT | Severe Thunderstorm Warning | LMK | Oldham, Trimble | 35 min |
| May 23, 4:36 PM EDT | Special Weather Statement | LMK | Harrison, Scott | 24 min |
| May 23, 4:40 PM EDT | Special Weather Statement | LMK | Garrard, Jessamine, Madison, Mercer | 35 min |
| May 23, 4:51 PM EDT | Special Weather Statement | LMK | Oldham | 24 min |
| May 23, 5:08 PM EDT | Special Weather Statement | LMK | Henry | 37 min |
| May 23, 5:25 PM EDT | Special Weather Statement | LMK | Madison | 35 min |
| May 23, 5:27 PM EDT | Special Weather Statement | LMK | Shelby | 33 min |
| May 23, 5:37 PM EDT | Special Weather Statement | LMK | Clark | 38 min |
| May 23, 5:39 PM EDT | Special Weather Statement | LMK | Scott, Woodford | 36 min |
| May 23, 5:59 PM EDT | Special Weather Statement | LMK | Jefferson | 31 min |
| May 23, 6:07 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 23 min |
| May 23, 6:08 PM EDT | Areal Flood Advisory | LMK | Mercer | 112 min |
| May 23, 6:15 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson | 30 min |
| May 23, 6:32 PM EDT | Areal Flood Advisory | LMK | Bullitt, Jefferson | 3 hr |
| May 23, 6:33 PM EDT | Special Weather Statement | LMK | Scott | 27 min |
| May 23, 6:37 PM EDT | Special Weather Statement | LMK | Spencer | 23 min |
| May 23, 6:56 PM EDT | Special Weather Statement | LMK | Shelby, Spencer | 34 min |
| May 23, 7:08 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 37 min |
| May 23, 7:28 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby | 32 min |
| May 23, 7:31 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Shelby, Spencer | 29 min |
| May 23, 7:40 PM EDT | Areal Flood Advisory | LMK | Anderson, Franklin, Henry, Shelby, Spencer, Woodford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.